The specific effects of an overdose with Intuniv (guanfacine ER) will depend on how much of the drug was taken and whether it was taken with any other substances. Possible symptoms include dizziness, slow heart rate, and drowsiness. Treatment options for people who take too much Intuniv include "pumping the stomach," giving activated charcoal, and providing supportive care.
Can You Take Too Much Intuniv?Intuniv™ (guanfacine ER) is a prescription medication approved to treat attention deficit hyperactivity disorder (ADHD). As with most medications, it is possible to overdose on this drug. The specific effects of an Intuniv overdose will likely vary, depending on a number of factors, including the Intuniv dosage and whether it was taken with any other medications or substances.
Effects of an OverdoseDuring clinical studies, a few cases of accidental or intentional overdose with Intuniv were reported. In these cases, effects of the overdose included drowsiness, a slow heart rate (bradycardia), and dizziness. In cases of overdoses with the short-acting version of this medication (Tenex®), drowsiness, a slow heart rate, lethargy, and low blood pressure were reported.
At this time, there are no reported cases of death due to people taking too much Intuniv or Tenex.
Treatment for an Intuniv OverdoseThere is no specific antidote for an overdose with Intuniv. "Pumping the stomach" or giving activated charcoal (to absorb the medication) can help reduce the amount of Intuniv absorbed into the body. Treatment will also involve supportive care, which might include:
- Monitoring heart rate, blood pressure, and breathing
- Giving IV fluids and medications to increase the blood pressure, if necessary
- Giving medications to increase heart rate, if necessary.
Anyone who develops lethargy after an overdose (or possible overdose) of Intuniv should be carefully monitored by medical professionals for at least 24 hours.
It is important that you seek medical attention immediately if you believe that you or someone else may have taken too much Intuniv.